Hail, Furnas
- When
- July 10, 10:25 PM CST to 10:28 PM CST
- Where
- Furnas County, 6 mi SSE of Cambridge
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.200, -100.126
Some marginally severe hail fell in a couple locations late on this Friday evening. Through the evening hours, scattered thunderstorms advanced eastward through southwestern Nebraska, just north of the state line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Some marginally severe hail fell in a couple locations late on this Friday evening. Through the evening hours, scattered thunderstorms advanced eastward through southwestern Nebraska, just north of the state line. Just after 10 p.m. CST, the storms merged into a multi-cell cluster and moved into Furnas county. Shortly thereafter, this cluster produced some hail over the western part of the county. The largest hail was one inch in diameter. This cluster of storms then weakened, but a short line segment of storms, oriented from northwest to southeast, briefly developed across Dawson, Phelps, and Harlan counties. Before they weakened, a storm near the southern end of the line produced hail up to the size of nickels in extreme southwestern Kearney county.
All of this thunderstorm activity developed just north of a quasi-stationary front that extended from the Kansas-Nebraska border east-southeast across Missouri and then into the Ohio Valley. The upper levels, subtropical high pressure was over Texas, with a ridge extending northeast over the Mississippi River Valley. A broad trough was upstream over the western United States, with a closed low over northern California and Nevada. A weak shortwave trough was lifting across the Central Plains. MUCAPE was around 2000 J/kg, with deep layer shear near 20 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 10, 5:27 PM CST, 4 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 627 PM CDT FRI JUL 10 2015 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 317 PM CDT FRI JUL 10 2015 THE SHORT TERM REALLY ENTAILS THE WARM TEMPERATURES SATURDAY AFTERNOON NEAR HEAT ADVISORY CONDITIONS AND THE CHANCE FOR THUNDERSTORMS TONIGHT EARLY SATURDAY MORNING....AND THEN AGAIN SATURDAY AFTERNOON/EVENING. ALOFT WE REMAIN IN MOSTLY SOUTHWESTERLY SLOW DURING THIS TIME PERIOD UNTIL LATER SATURDAY WHEN THE RIDGE OVER THE EAST BEGINS TO BUILD IN WESTWARD OVER SOUTHERN PARTS OF THE CONUS AND THE FLOW ALOFT BECOMES MORE ZONAL. AT THE SURFACE...WE WILL EXPERIENCE MOSTLY SOUTHERLY FLOW WHICH WILL HELP KEEP DEWPOINTS IN THE MID/UPPER 60S TO LOWER 70S THROUGH SATURDAY. THESE DEWPOINTS COUPLED WITH HIGH TEMPERATURES RANGING FROM THE LOWER 90S TO ABOUT 101 DEGREES WILL CREATE HEAT INDICES RANGING FROM THE MID 90S TO ABOUT 105 SATURDAY AFTERNOON. OUR NORTH CENTRAL KANSAS COUNTIES LOOK LIKE THEY WILL BE AROUND 101 TO 105 DEGREES FOR HEAT INDEX VALUES SATURDAY AFTERNOON. THIS IS VERY CLOSE TO OUR HEAT ADVISORY CRITERIA...BUT BECAUSE IT IS VERY BORDERLINE...A HEAT ADVISORY WILL NOT BE ISSUED AT THIS TIME DUE TO UNCERTAINTIES. A WARM FRONT WILL CONTINUE TO SLOWLY PUSH NORTHWARD THIS AFTERNOON AND TONIGHT BEFORE STALLING OUT ACROSS SOUTHERN PARTS OF NEBRASKA. THE FRONT THEN PUSHES NORTHWARD OUT OF THE OUTLOOK AREA SATURDAY. THE BETTER CHANCES FOR THUNDERSTORMS WILL BE THIS EVENING AND TONIGHT. HOWEVER...ITS NOT TOTALLY OUT OF THE QUESTION WE GET A FEW STORMS TO INITIATE LATE THIS AFTERNOON. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...BUT A FEW STORMS COULD BE ON THE STRONG SIDE WITH HAIL NEAR THE SIZE OF A NICKEL AND WIND SPEEDS AROUND 50 MPH WITHIN THE STRONGER STORMS. TAKING A LOOK AT SOME OF THE MORE REFINED DETAILS FOR THUNDERSTORM CHANCES TODAY INTO TONIGHT...WE LOOK FIRST AT INSTABILITY WHERE MUCAPE VALUES RANGE FROM A FEW HUNDRED TO ABOUT 1500 J/KG THIS AFTERNOON AND THEN ABOUT 1000 TO 2000 J/KG THIS EVENING. BULK SHEAR 0-6 KM RANGES BETWEEN 35 TO 40 KNOTS AND LOW LEVEL HELICITY VALUES RANGE UP TO NEAR 100 (M^2/S^2) IN THE 0-1 KM LAYER. LAPSE RATES BETWEEN 925 AND 700 MB RANGE BETWEEN 6 TO 8 (C/KM). ALTHOUGH THE PARAMETERS ARE THERE FOR THUNDERSTORMS DEVELOPMENT...WE ARE MISSING A TRIGGERING MECHANISM TO GET THESE STORMS INITIATED THIS AFTERNOON. THINGS COULD GET INTERESTING IF WE CAN GET SOME AIR PARCELS TO RISE. ONCE THE WARM FRONT MOVES FARTHER NORTH AND THE LLJ KICK IN WE SHOULD NOT HAVE A PROBLEM GETTING THUNDERSTORMS TO DEVELOP TONIGHT WITH A FEW STRONG STORMS NOTED. WE SHOULD GET A BREAK IN THUNDERSTORMS BETWEEN THE EARLY SATURDAY MORNING HOURS AND SATURDAY LATE AFTERNOON. SATURDAY IS ANOTHER DAY WHERE WE LACK TRUE FORCING. WE WILL HAVE AMPLE MUCAPE RANGING BETWEEN ABOUT 1500 AND 2500 J/KG...OR THE NAM WHICH WHICH SHOWS VALUES CLOSER TO 4000 J/KG LATER IN THE AFTERNOON...AND SHEAR VALUES ARE SIMILAR TO TODAYS VALUES WITH 0-6 KM BULK SHEAR AROUND 30 TO 40 KNOTS AND 0-1 KM HELICITY VALUES APPROACHING 100 (M^2/S^2) FOR THE HIGH END. OVERALL...IT DOES NOT APPEAR THAT WIDESPREAD SEVERE WEATHER WILL OCCUR BUT A FEW STRONG STORMS MAY FORM TOMORROW AFTERNOON INTO THE EVENING HOURS. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 317 PM CDT FRI JUL 10 2015 GUIDANCE SUGGESTS SOUTHWESTERLY UPPER TROPOSPHERIC FLOW WILL BE NOTED OVER THE CENTRAL PLAINS TO START THE LONG-TERM FORECAST PERIOD AT 00Z SUNDAY. THIS SOUTHWESTERLY SHOULD BECOME MORE ZONAL DURING THE DAY SUNDAY AS AN UPPER TROPOSPHERIC RIDGE MOVES FROM THE SOUTHEASTERN CONUS INTO THE SOUTH CENTRAL AND SOUTHWESTERN CONUS DURING THE WEEKEND. QUASI-ZONAL TO NORTHWESTERLY UPPER TROPOSPHERIC FLOW IS THEN EXPECTED OVER THE REGION THROUGH MUCH OF NEXT WEEK. LITTLE IF ANY OMEGA IS EXPECTED ACROSS THE REGION SUNDAY THROUGH THE DAY TUESDAY WHICH SHOULD PROVIDE DRY CONDITIONS FOR THE MOST PART. THE ONLY EXCEPTION MIGHT BE SATURDAY EVENING...AND AGAIN MONDAY AFTERNOON THROUGH TUESDAY. BOTH OF THESE TIME PERIODS FEATURE A VERY LIMITED OPPORTUNITY...NO GREATER THAN 20%...FOR ISOLATED CONVECTION AS DIABATIC HEATING POTENTIALLY BREACHES THE LOWER TROPOSPHERIC CAPPING INVERSION. A BETTER CHANCE FOR PRECIPITATION PRODUCTION IS EXPECTED TO OVERTAKE THE ENTIRE CWA DURING THE MIDDLE TO LATE OF NEXT WEEK AS AS ENHANCED UPPER TROPOSPHERIC JET DYNAMICS AND MULTIPLE UPPER TROPOSPHERIC PERTURBATIONS INFILTRATE THE AREA. GIVEN THIS...20-40% POPS REMAIN INTACT ACROSS MUCH OF THE CWA DURING THE MIDDLE TO LATE PART OF NEXT WEEK. ALTHOUGH THE PROBABILITY OF PRECIPITATION ACTUALLY BEING REALIZED SATURDAY EVENING IS VERY LOW...THERE WILL BE AT LEAST A CHANCE FOR A STRONG STORM OR TWO SHOULD CONVECTION BE REALIZED. THIS IS HANDLED IN GREATER DETAIL IN THE SHORT-TERM DISCUSSION ABOVE. THERMAL ADVECTION THROUGH THE BOUNDARY LAYER WILL PROMOTE A NOTICEABLE WARM UP ACROSS THE REGION THIS WEEKEND...WITH GUIDANCE SUGGESTING AFTERNOON HIGHS WILL SOAR WELL INTO THE 90S AND LOW 100S SUNDAY AND MONDAY. THE INFILTRATION OF A SLIGHTLY COOLER BOUNDARY- LAYER AIR MASS WILL THEN PROMOTE COOLER HIGHS TUESDAY ONWARD...WITH HIGHS GENERALLY IN THE 80S AND 90S. AFTERNOON AND EARLY EVENING HEAT INDEX READINGS GENERALLY IN THE 100-105 DEGREE RANGE ARE STILL EXPECTED OVERTAKE MUCH OF THE CWA ON SUNDAY...AND MAINLY SOUTHERN PORTIONS OF THE AREA ON MONDAY. WILL CONTINUE HEAT INDEX WORDING IN THE HWO AS A RESULT. && .AVIATION...(FOR THE 00Z KGRI/KEAR TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 618 PM CDT FRI JUL 10 2015 PRIMARY FORECAST CONCERN THROUGH THE TAF LIES WITH THIS EVENING/OVERNIGHT AND PRECIP CHANCES. SHORT TERM/HI RES MODELS HAVENT HAD THE BEST HANDLE WITH ONGOING ACTIVITY...SO CONFIDENCE IN WHAT THEY ARE SHOWING OVER THE NEXT 6-12 HOURS ISNT HIGH. KEPT ANY PRECIP MENTION AT VC UNTIL THINGS BECOME MORE CLEAR FOR THE TERMINAL AREAS. KEPT THE DAYTIME HOURS DRY AT THIS TIME...THOUGH THERE IS A SLIGHT CHANCE OF PRECIP LATE IN THE DAY. NOT A LOT OF CHANGE IN EXPECTED IN WINDS THROUGH THE PERIOD...WHICH WILL REMAIN S/SERLY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...GUERRERO LONG TERM...BRYANT AVIATION...ADP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 655 PM CDT FRI JUL 10 2015 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 111200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 655 PM CDT FRI JUL 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE OUTLOOK AREA TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...A FEW STORMS COULD BE STRONG TO SEVERE WITH HAIL NEAR THE SIZE OF QUARTERS AND WIND GUSTS NEAR 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE POSSIBLE LATE SATURDAY AFTERNOON INTO THE EARLY EVENING HOURS. THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS SOUTHERN PORTIONS OF THE OUTLOOK AREA MONDAY AFTERNOON THROUGH TUESDAY...AND ACROSS MOST ALL OF THE OUTLOOK AREA WEDNESDAY THROUGH FRIDAY. EACH AFTERNOON FROM SATURDAY THROUGH MONDAY...HEAT INDEX VALUES IN THE 100 TO 105 DEGREE RANGE ARE ANTICIPATED. ON SATURDAY AND MONDAY...READINGS THIS HOT SHOULD MAINLY BE FOUND NEAR AND SOUTH OF THE NEBRASKA-KANSAS BORDER. HOWEVER...SUNDAY AFTERNOON COULD FEATURE A MORE WIDESPREAD COVERAGE OF 100 TO 105 HEAT INDEX ACROSS THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 602 PM CDT FRI JUL 10 2015 KSZ017-018-102330- OSBORNE KS-ROOKS KS- 602 PM CDT FRI JUL 10 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOKS AND CENTRAL OSBORNE COUNTIES UNTIL 630 PM CDT... AT 601 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NATOMA...OR 17 MILES NORTHEAST OF EMMERAM...MOVING NORTHEAST AT 35 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OSBORNE AND NATOMA. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3942 9912 3944 9849 3913 9879 3913 9907 TIME...MOT...LOC 2301Z 209DEG 29KT 3918 9896 ADP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
703 PM CDT FRI JUL 10 2015
KSZ018-110045-
OSBORNE KS-
703 PM CDT FRI JUL 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSBORNE COUNTY UNTIL
745 PM CDT...
AT 703 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LURAY...OR 15 MILES NORTH OF RUSSELL...MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
OSBORNE COUNTY.
LAT...LON 3940 9860 3929 9849 3914 9849 3913 9850
3913 9894
TIME...MOT...LOC 0003Z 231DEG 17KT 3911 9881
GUERREROSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1004 PM CDT FRI JUL 10 2015
NEZ072-082-110345-
FURNAS NE-GOSPER NE-
1004 PM CDT FRI JUL 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSPER AND
NORTHWESTERN FURNAS COUNTIES UNTIL 1045 PM CDT...
AT 1003 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CAMBRIDGE...OR 23 MILES EAST OF MCCOOK...MOVING EAST AT 10 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE AND HOLBROOK.
LAT...LON 4035 10010 4044 10009 4044 9998 4046 9998
4046 9995 4019 9993 4021 10019 4035 10020
TIME...MOT...LOC 0303Z 267DEG 8KT 4032 10020
HEINLEINSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1018 PM CDT FRI JUL 10 2015 NEZ082-110400- FURNAS NE- 1018 PM CDT FRI JUL 10 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FURNAS COUNTY UNTIL 1100 PM CDT... AT 1018 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER LEBANON...OR 21 MILES NORTHEAST OF OBERLIN...MOVING SOUTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN FURNAS COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4012 10019 4000 9996 4000 10019 TIME...MOT...LOC 0318Z 298DEG 19KT 4003 10023 ADP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1023 PM CDT FRI JUL 10 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND GST CAMBRIDGE 40.28N 100.17W
07/10/2015 E45 MPH FURNAS NE LAW ENFORCEMENT
LAW ENFORCEMENT ESTIMATES WIND GUST AT 45 MPH IN
CAMBRIDGE.
&&
REEDThe Grand Island radar (KUEX), 144 km away, was scanning. The volume nearest the first event began at 04:23 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582629, 582640, 582641.